Journal of Clinical and Diagnostic Research, ISSN - 0973 - 709X

Users Online : 16975

Case report
Table of Contents - Year : 2017 | Month : December | Volume : 11 | Issue : 12 | Page : FD01 - FD03

Dapsone Hypersensitivity Syndrome: A Potentially Fatal Condition – Case Report FD01-FD03

Harshad Vijay Kesari, Ujwala Pramod Gawali, Makbool Ali M Agharia

Correspondence
Dr. Harshad Vijay Kesari,
Room No. 114, Resident Doctors’ Hostel, Civil Hospital Campus, Solapur-413003, Maharashtra, India.
E-mail: k05harshad@gmail.com

Dapsone, an antimicrobial and anti-inflammatory drug, has wide applications. Dapsone Hypersensitivity Syndrome (DHS) is an Adverse Drug Reaction (ADR) ranging from mild cutaneous manifestations to severe life-threatening complications. A classic triad consists of fever, skin eruption and multi-organ involvement. If left untreated, it can be fatal. Organs involved must be identified and other possible causes need to be ruled out. Along with a brief review of DHS, this report emphasizes the need for awareness about ADRs among healthcare professionals as well as patients. We report a case of 30-year-old woman with lepromatous leprosy, started on the World Health Organisation (WHO) Multi-Drug Therapy (MDT) regimen, who presented with fever, malaise, diffuse rash with itching and epigastric discomfort that began on the 21st day of treatment. She had icterus, cervical lymphadenopathy, anaemia and deranged liver function test. Dapsone was withdrawn and intravenous dexamethasone and cefotaxime were given along with oral (antihistamines, vitamin supplements) and topical drugs. She was discharged after one week. With continuation of oral treatment and regular follow up, her recovery was complete after four weeks of treatment. As she reported early and received prompt treatment, her recovery was early with lesser morbidity.